Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 153, NWS Albuquerque, NM

August 9, 2003Guadalupe County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Aug 9, 2003, 11:04 PM MDT for Guadalupe County, New Mexico. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2003, 11:04 PM MDT (05:04 UTC)
Expired
Aug 9, 2003, 11:45 PM MDT
In force
41 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Guadalupe County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 5.1 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2003-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 233 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2003-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
233 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
3346 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 100504
SVRABQ
NMC019-100545-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1102 PM MDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL GUADALUPE COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 1145 PM MDT

* AT 1102 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES WEST OF SANTA ROSA LAKE
  STATE PARK TO 7 MILES EAST OF NEWKIRK...OR FROM 14 MILES WEST OF
  SANTA ROSA TO 24 MILES WEST OF TUCUMCARI...MOVING SOUTH AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER SANTA ROSA AND NEWKIRK AT 1115 PM MDT
  
SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

LAT...LON 3500 10494 3479 10468 3480 10412 3511 10413

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 8:25 PM MDT, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 9, 8:25 PM MDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
825 PM MDT SAT AUG 9 2003

.UPDATE...
UPDATED GRIDS AND ZONE FORECASTS TO RAISE POPS IN THE ERN PLAINS FOR
THIS EVE...ESPECIALLY DE BACA AND CHAVES COUNTIES WHERE TSTM COMPLEX
WILL LIKELY DUMP SOME GOOD RAINFALL BY 10 PM. THINGS QUIET DOWN
AFTER MIDNIGHT. EAP

.PREVIOUS DISCUSSION...
MODELS IN FAIR AGREEMENT WITH BRINGING A VORT FEATURE OUT OF SOUTH
CENTRAL COLORADO AND NORTH CENTRAL NEW MEXICO INTO THE PLAINS OF NEW
MEXICO OVERNIGHT. THE MCS WHICH FORMED OVERNIGHT IN SOUTHEAST
COLORADO PROVIDED A NICE OUTFLOW AND LARGE SCALE BOUNDARY WHICH IS
CURRENTLY NUDGING UP TO THE CENTRAL MOUNTAINS. THIS WILL PROVIDE A
NICE FEEDER INFLOW INTO THE CONVECTION WHICH IS CURRENTLY OVER THE
CENTRAL MOUNTAINS AND EAST SLOPES. THE COMBINATION OF THE VORT AND
HIGHER DEWPOINTS ACROSS THE EASTERN PLAINS COULD PROVIDE A COMPLEX
TONIGHT THUS HAVE EDGED HIGHER POPS FURTHER EAST AND SOUTH TONIGHT
BUT DIDNT GO GANG BUSTERS. EAST CANYON WINDS ARE ALSO INEVITABLE FOR
THE GAPS ALONG THE CENTRAL MOUNTAINS SO WILL MENTION SOME TYPE OF
WORDING FOR THAT IN THE TEXT. WILL WAIT TIL THE VERY END TO GET A
GUAGE ON THE SPEEDS BASED ON CQC AND THUNDERSTORM ACTIVITY.

THE VORT FEATURE TONIGHT IS DEPICTED TO WRAP AROUND THE
UPPER LEVEL HIGH ON SUNDAY. AS THE UPPER LEVEL HIGH IS EXPECTED TO
CENTER ITSELF OVER THE 4 CORNERS. THIS IS SIMILAR TO WHAT HAPPENED A
FEW DAYS AGO SO WILL FAVOR THE GILA...SOUTHERN PORTIONS OF THE WEST
CENTRAL MOUNTAINS...LOWER RIO GRANDE VALLEY AND SACS FOR SUNDAY.
ALSO EXPECT SOME DECENT CONVECTION ALONG THE CENTRAL MOUNTAINS DUE
TO A NORTHEAST STEERING FLOW WHICH WILL UPSLOPE THE HIGHER DEWPOINTS
ALONG THE EAST FACING SLOPES. THIS COULD PROVIDE ABQ ITS BEST SHOT
FOR DECENT PRECIP FOR A FEW DAYS ALTHOUGH HIT AND MISS AS USUAL.

THE SHORT RANGE MODELS START TO DIVERGE ON MONDAY AS FAR AS
PRECIPITABLE WATER AND LAYER MOISTURE VALUES. GFS MUCH MORE BULLISH
IN BRINGING A DRY SLOT AROUND THE UPPER LEVEL HIGH FOR EASTERN AND
SOUTHERN AREAS WHILE THE ETA FEELS THAT THERE WILL BE ENOUGH
MOISTURE TO FLUX UP FROM THE LOWER LEVELS TO CREAT DECENT
CONVECTION. MODELS AGRE IN STRETCHING THE UPPER LEVEL RIDGE IN A
POSITVELY TILTED WAY AND PUTTING THE AXIS SLIGHTLY MORE EASTWARD.
AM GOING TO HEDGE BUT BUY INTO THE GFS SOLUTION AS FEEL IT HAS
HANDLED THE 700 MB DEWPOINT DEPRESSIONS AND AVERAGE LAYER MOISTURE
BETTER THE PAST SEVERAL WEEKS. WILL PAINT MONDAY AND TUESDAY AS
BEING SIMILAR ALTHOUGH WILL COOL TEMPS A BIT ACROSS THE EAST ON
TUESDAY AS THE GFS WANTS TO BRING IN AN EASTERLY PUSH. NOT GOING TO
TOTALLY BUY INTO THAT SOLUTION SINCE THE OVERALL LONGWAVE PATTERN
IS DIFFERENT FROM THE PAST SEVERAL WEEKS DUE TO THE LACK OF A
SIGNIFICANT TROUGH ACROSS THE EAST. HOWEVER WE HAVE HAD THE
INVERTED FEATURE IN THE UPPER LEVELS BEFORE WHICH IS DEPICTED TO MOVE
TOWARDS NEW MEXICO FROM TEXAS EARLY NEXT WEEK. REGARDLESS WILL KEEP
MORE ISOLATED MENTION FOR MONDAY AND TUESDAY.

WILL TREND WEDNESDAY AND THURSDAY SLIGHTLY WETTER AND COOLER DUE TO
AN EXPECTED EASTERLY FETCH OF MOISTURE AT THE LOW LEVELS WHICH
SHOULD CREATE MORE SURFACE FLUXING THUS MORE CLOUDS. WILL TREND
FRIDAY AND SATURDAY DRIER HOWEVER MY CONFIDENCE IS A BIT SHORT DUE
TO THE OVERALL LONGWAVE PATTERN CHANGE THE MODELS WANT TO PROVIDE.
NOT REAL SUPPORTIVE PATTERN FOR MID AUGUST BUT THE MODELS WANT TO
SEEM TO GO FOR IT. WACHTER

PRELIMINARY NUMBERS...

FARMINGTON................ 061/097 061/096 059 50111
GALLUP.................... 056/090 057/090 055 50122
GRANTS.................... 057/091 058/091 056 50222
GLENWOOD.................. 061/093 060/091 058 50233
CHAMA..................... 044/088 044/088 042 50322
LOS ALAMOS................ 059/091 059/091 057 50322
RED RIVER................. 045/076 045/076 043 50322
TAOS...................... 051/084 051/084 049 50322
SANTA FE.................. 059/088 059/088 057 50322
SANTA FE AIRPORT.......... 063/090 063/090 061 50312
ESPANOLA.................. 065/093 065/093 063 50212
ALBUQUERQUE HEIGHTS....... 070/094 070/094 068 50212
ALBUQUERQUE VALLEY........ 072/099 071/098 069 50212
ALBUQUERQUE FOOTHILLS..... 064/094 064/094 062 50222
ALBUQUERQUE WEST MESA..... 070/096 070/096 068 50212
SOCORRO................... 064/099 063/100 061 50222
SANDIA PARK/CEDAR CREST... 057/087 057/087 055 50322
MORIARTY/ESTANCIA......... 062/093 061/093 059 50312
CARRIZOZO................. 063/093 062/094 060 50221
RUIDOSO................... 060/086 059/088 057 50231
RATON..................... 054/089 053/089 051 50311
LAS VEGAS................. 055/087 054/087 052 50322
ROY....................... 058/087 056/087 054 50310
CLAYTON................... 060/096 059/096 057 50210
SANTA ROSA................ 064/095 063/096 061 50210
TUCUMCARI................. 069/098 068/101 066 50200
FORT SUMNER............... 069/100 067/101 065 50200
CLOVIS.................... 068/100 067/102 065 50200
PORTALES.................. 069/102 068/104 066 50200
ROSWELL................... 071/102 070/103 068 50210

.ABQ...NONE.
Hazardous weather outlook, Aug 9, 6:00 AM MDT, 17 hours 4 minutes before
NMZ001>021-026-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

NO SEVERE THUNDERSTORMS ARE EXPECTED AT THIS TIME. BUT THE STRONGEST
STORMS WITH WIND GUSTS TO AROUND 50 MPH...HAIL...LOCALLY TORRENTIAL
RAINS AND DANGEROUS CLOUD TO GROUND LIGHTNING...ARE MOST LIKELY
ACROSS EASTCENTRAL AND POSSIBLY SOUTHEAST NEW MEXICO LATER THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER
CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:34 PM MDTSevere Thunderstorm WarningABQBernalillo26 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.